Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 40, NWS Norman, OK

June 8, 1998Cleveland County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1998, 6:21 PM CDT for Cleveland County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 6:21 PM CDT (23:21 UTC)
Expired
Jun 8, 1998, 6:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cleveland County, OK

The radar

The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:23 PM CDTHail 1.75Norman, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WFUS1 KOKC 082324 RRA
TOROKC
OKC027-082345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     CLEVELAND COUNTY IN CENTRAL OKLAHOMA

* UNTIL 645 PM CDT

* AT 621 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 5 MILES WEST OF NOBLE...MOVING EAST-NORTHEAST AT 30 MILES
  PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE NOBLE AND SOUTHERN AND EASTERN SECTIONS
  OF NORMAN

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3524 9753 3511 9737 3511 9714 3533 9714

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 8 1998

RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE
TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST.  STORMS
SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL
PAST MIDNIGHT.

UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS
FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS.  THAT WILL LEAD
TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS.  HOWEVER...THE
CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT
LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS.

A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW
COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT.  IT APPEARS THAT IT
WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW
AFTERNOON.

NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH
SATURDAY.

FCSTID = 23 = CMS

OKC   70  87  71  90 /  60  30  20  20
HBR   68  91  69  93 /  30  30  20  20
SPS   70  92  70  93 /  30  20  20  20
GAG   60  90  66  92 /  20  30  30  20
PNC   68  86  70  92 /  70  30  30  20
DUA   71  88  72  89 /  20  10  20  10

.OKC...
OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46.
TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.

In the hours before

Special weather statement, Jun 8, 12:30 PM CDT, 5 hours 51 minutes before
OKZ004>048-050>052-TXZ083>090-091200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON JUN 8 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO
SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE
RISK AREA.

DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS
PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY
MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER
HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE
MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST
OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND
PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY
PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND
POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH
CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF
SUPERCELLS AND POSSIBLY TORNADOES.

STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA
AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE
WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE
AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND
NORTH IN THE MODERATE RISK AREA.

IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE
SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL
SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH
THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND
POSSIBLY BLOWING DUST.

EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY
IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE
AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID
AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE
THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING.

24
Local storm report, Jun 8, 3:15 PM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    3 N CORDELL               OK   1.75 INCH HAIL
06/08/98   WASHITA

CW/TL
Local storm report, Jun 8, 3:59 PM CDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CLEO SPRINGS              OK   WIND DAMAGE
06/08/98   MAJOR                          5 INCH TREE LIMBS BKN

0349 PM    3 WSW HELENA              OK   .75 INCH HAIL
06/08/98   ALFALFA

0339 PM    HINTON                    OK   1.00 INCH HAIL
06/08/98   CADDO                           TO NEAR 1.75 INCH

CW
Local storm report, Jun 8, 4:35 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    12 SW EL RENO             OK   1.25 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   1.75 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   WIND DAMAGE
06/08/98   CANADIAN                       WINDOWS BROKE OUT OF HOMES
                                          SEVERAL BILLBOARDS AND
                                          OTHER SIGNS BLOWN DOWN

MCCLURE
Local storm report, Jun 8, 5:04 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    HILLSDALE                 OK   .88 INCH HAIL
06/08/98   GARFIELD

0423 PM    HILLSDALE                 OK   60 MPH WIND GUST
06/08/98   GARFIELD

0435 PM    63RD AND MAY              OK   .88 INCH HAIL
06/08/98   OKLAHOMA

0437 PM    63RD AND PORTLAND         OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   2.75 INCH HAIL
06/08/98   OKLAHOMA

0453 PM    2 E HUNTER                OK   1.75 INCH HAIL
06/08/98   GARFIELD

MCCLURE
Local storm report, Jun 8, 5:44 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 W BETHANY               OK   WIND DAMAGE
06/08/98   OKLAHOMA                       NUMEROUS TREES DOWN BETWEEN
                                          30 AND 39TH STREET MAKING
                                          STREET IMPASSABLE

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 10:40 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 7, 10:59 PM CDTSevere Thunderstorm WarningOUNCarter46 min
Jun 7, 11:28 PM CDTSevere Thunderstorm WarningOUNLove, Marshall47 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningOUNBryan58 min
Jun 8, 2:29 AM CDTSevere Thunderstorm WarningOUNJackson46 min
Jun 8, 4:13 AM CDTSevere Thunderstorm WarningOUNComanche47 min
Jun 8, 2:39 PM CDTSevere Thunderstorm WarningOUNCuster, Washita36 min
Jun 8, 3:13 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Jun 8, 3:25 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods35 min
Jun 8, 3:33 PM CDTSevere Thunderstorm WarningOUNCanadian42 min
Jun 8, 3:58 PM CDTTornado WarningOUNCanadian32 min
Jun 8, 4:03 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant42 min
Jun 8, 4:25 PM CDTTornado WarningOUNCanadian, Oklahoma35 min
Jun 8, 4:45 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay45 min
Jun 8, 4:50 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Jun 8, 4:55 PM CDTTornado WarningOUNOklahoma35 min
Jun 8, 5:16 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
Jun 8, 5:19 PM CDTSevere Thunderstorm WarningOUNGrady56 min
Jun 8, 5:27 PM CDTTornado WarningOUNKay33 min
Jun 8, 5:46 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain44 min
Jun 8, 6:10 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma50 min
Jun 8, 6:37 PM CDTSevere Thunderstorm WarningOUNPottawatomie68 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.